Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Charleston, WV

May 30, 2018Athens County, Meigs County, Ohio; Jackson County, Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 30, 2018, 5:40 PM EDT for Athens County, Meigs County, Ohio; Jackson County, Mason County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2018, 5:40 PM EDT (21:40 UTC)
Expired
May 30, 2018, 6:15 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Athens County, OH, Meigs County, OH, Jackson County, WV, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:40 PM EDTTSTM WND DMG1 Nnw Pomeroy, OHMORE THAN A FEW TREES DOWN IN THE AREA. ONE TREE DOWN ON A POWER LINE IN CHESTER TOWNSHIP BETWEEN CHESTER AND SUMNER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS51 KRLX 302140
SVRRLX
OHC009-105-WVC035-053-302215-
/O.NEW.KRLX.SV.W.0047.180530T2140Z-180530T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
540 PM EDT WED MAY 30 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Meigs County in southeastern Ohio...
  Southeastern Athens County in southeastern Ohio...
  Northeastern Mason County in western West Virginia...
  Northwestern Jackson County in northwestern West Virginia...

* Until 615 PM EDT.

* At 539 PM EDT, a severe thunderstorm was located over Racine,
  moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Athens, Pomeroy, Racine, Coolville, Forked Run State Park, New
  Haven, Mason, Tuppers Plains, Middleport, Chester, Syracuse,
  Hartford City, Mount Alto, Lakin, Darwin and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3880 8184 3883 8206 3929 8216 3934 8196
      3924 8175
TIME...MOT...LOC 2139Z 183DEG 32KT 3896 8195 

HAIL...<.75IN
WIND...60MPH
 
$$

16
2 follow-up statements
664 
WWUS51 KRLX 302158
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
558 PM EDT WED MAY 30 2018

WVC035-053-302207-
/O.CAN.KRLX.SV.W.0047.000000T0000Z-180530T2215Z/
Mason WV-Jackson WV-
558 PM EDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MASON AND
NORTHWESTERN JACKSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3900 8188 3903 8200 3929 8216 3934 8196
      3924 8175
TIME...MOT...LOC 2157Z 183DEG 27KT 3909 8194 

$$

OHC009-105-302215-
/O.CON.KRLX.SV.W.0047.000000T0000Z-180530T2215Z/
Meigs OH-Athens OH-
558 PM EDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN MEIGS AND SOUTHEASTERN ATHENS COUNTIES...

At 557 PM EDT, a severe thunderstorm was located near Pomeroy, moving
north at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Athens, Pomeroy, Coolville, Tuppers Plains, Chester and Darwin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3900 8188 3903 8200 3929 8216 3934 8196
      3924 8175
TIME...MOT...LOC 2157Z 183DEG 27KT 3909 8194 

HAIL...<.75IN
WIND...60MPH
 
$$

16
141 
WWUS51 KRLX 302214
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
614 PM EDT WED MAY 30 2018

OHC009-105-302224-
/O.EXP.KRLX.SV.W.0047.000000T0000Z-180530T2215Z/
Meigs OH-Athens OH-
614 PM EDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEIGS AND
SOUTHEASTERN ATHENS COUNTIES WILL EXPIRE AT 615 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 3900 8188 3903 8200 3929 8216 3934 8196
      3924 8175
TIME...MOT...LOC 2214Z 189DEG 33KT 3924 8189 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:24 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 30, 3:24 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
324 PM EDT Wed May 30 2018

.SYNOPSIS...
Showers and thunderstorms continue through the rest of the
week, as remnants from Alberto push off to the east and an
upper level system affects the region.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 205 PM Wednesday...

Moisture from the remains of Alberto will continue to provide
chances for showers and thunderstorms into Thursday. The deeper
tropical moisture will be pulling off to the east on Thursday,
allowing for smaller chances of thunderstorms Thursday afternoon
in the western counties.

Based on the performance of MOS guidance last night, will go
toward the lower side of guidance for lows tonight.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM Wednesday...

As the deeper tropical moisture pulls east, we look upstream for
the next wx maker. This will arrive Thursday night courtesy of a
s/w trof with possibly an associating decaying convective
complex. A subsequent frontal passage is slated for Friday night
with shower/storms along and ahead of the boundary Friday
afternoon. This upper level system looks to close off along the
mid atlantic coast this weekend, providing for cooler air and
diurnally driven showers/thundershowers across the mountains.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 315 PM Wednesday...

The upper level low lingers along the mid atlantic coast Sunday
before another upper level impulse dives Southeast toward the
area, evolving into an amplified mean trof across the
northeastern CONUS. The end result: Spring finally arrives to
the area, after having a nasty beginning to the season, followed
by a jump into summer.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM Wednesday...

Moisture from a tropical system will allow for restrictions in
scattered showers and thunderstorms. While these will be more
numerous and intense during the afternoon and evening hours,
some are possible at other times as well. A southeast wind flow
will also create MVFR clouds at times on the eastern slopes of
the mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High, except medium with timing of showers
and thunderstorms.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR possible in thunderstorms Thursday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, May 30, 3:25 AM EDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
325 AM EDT Wed May 30 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-310730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
325 AM EDT Wed May 30 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms with heavy downpours expected Wednesday
afternoon into Thursday. Localized flash flooding will be possible
across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms with heavy downpours expected through the
end of the week. A flash flood watch may be needed at a later time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 30, 4:11 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT WED MAY 30 2018

KYZ101>103-OHZ087-302045-
Boyd-Greenup-Carter-Lawrence-
411 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...

At 410 PM EDT, a strong thunderstorm was located over Rush, or near
Cannonsburg, moving north at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include... Ashland, Ironton, Coal Grove, Lake
Vesuvius, Cannonsburg, Kenova, Catlettsburg, Princess, Coalton,
Naples, Rush, Flatwoods, South Point, Russell, Raceland,
Worthington, Wurtland, Bellefonte, Aid and Westwood.

This includes Interstate 64 in Kentucky between mile markers 177 and
191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3858 8280 3860 8274 3865 8277 3868 8276
      3868 8273 3861 8244 3841 8257 3842 8260
      3839 8260 3837 8259 3826 8266 3826 8270
      3833 8287
TIME...MOT...LOC 2010Z 198DEG 29KT 3834 8274

16
Special weather statement, May 30, 4:47 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
447 PM EDT WED MAY 30 2018

WVZ007-008-014-015-302115-
Jackson-Mason-Kanawha-Putnam-
447 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...
NORTHWESTERN KANAWHA...PUTNAM AND SOUTHEASTERN JACKSON COUNTIES...

At 447 PM EDT, a strong thunderstorm was located over Nitro, moving
north at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Nitro, Winfield, Jefferson, South Charleston, St. Albans, Dunbar,
Eleanor, Buffalo, Poca, Cross Lanes, Institute, Kenna, Tornado, Teays
Valley, Bancroft, Leon, Statts Mills, Given, Southside and Liberty.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 121 and 130.
 Interstate 64 in West Virginia between mile markers 38 and 53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3832 8174 3834 8194 3875 8199 3874 8159
TIME...MOT...LOC 2047Z 185DEG 31KT 3843 8185

16
Special weather statement, May 30, 5:14 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT WED MAY 30 2018

OHZ084>086-WVZ007-008-014-302145-
Meigs-Gallia-Vinton-Jackson-Mason-Putnam-
514 PM EDT WED MAY 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...EASTERN
GALLIA...SOUTHEASTERN VINTON...MASON...NORTHWESTERN PUTNAM AND
NORTHWESTERN JACKSON COUNTIES...

At 514 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of Gallipolis to 6 miles
northwest of Buffalo to 8 miles north of Winfield. Movement was north
at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Racine, Rutland, Ravenswood, New
Haven, Buffalo, Mason, Middleport, Chester, Syracuse, Hartford City,
Henderson, Vinton, Leon, Wilkesville, Cheshire, Portland and Lakin.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3905 8240 3917 8206 3905 8175 3859 8181
      3861 8227
TIME...MOT...LOC 2114Z 177DEG 41KT 3866 8220 3870 8203 3865 8184

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:11 PM EDTSpecial Weather StatementRLXLawrence34 min
May 30, 5:14 PM EDTSpecial Weather StatementRLXGallia, Meigs31 min
May 30, 6:14 PM EDTSpecial Weather StatementRLXAthens, Morgan, Washington31 min
May 30, 6:46 PM EDTSpecial Weather StatementRLXMorgan, Perry, Washington29 min
May 30, 4:47 PM EDTSpecial Weather StatementRLXPutnam28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.